Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura.

Translated title of the contribution: Acute iatrogenic myopathy during treatment of status asthmaticus. Our experience and review of the literature

D. Pacini, M. Ferretti, A. Carletti, M. Cerana, M. De Rito, A. Doveri, M. Abbruzzese, A. Primavera, C. Minetti

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

CASE REPORT: A young man was admitted to the ICU for acute asthmatic respiratory failure. He was sedated with propofol, curarized with pancuronium and put on mechanical ventilation for 15 day because of the persistent asthmatics crisis. Drug therapy for asthma included high-dose corticosteroids. When sedation and paralysis were stopped, the patient, that was fully conscious, showed flaccid quadriplegia. A muscular biopsy showed elective loss of the myosin thick filaments. Electrophysiologic evaluation was compatible with both neurologic or muscular pathology. The evolution of the disease was good; a drop-out performed 5 months later showed a complete motor recovery. DISCUSSION: This case report confirms that in some patients, intensive treatment of status asthmaticus may cause myopathy. Only recently this myopathy has been correlated to an interaction between steroids and neuromuscular blockers. Many experimental and clinical observations suggest a negative interaction between steroids and non-depolarizing curare derivatives. In the case reported here, diagnosis was based on electrophysiologic examination and above all on muscular biopsy. CONCLUSION: The occurrence of an acute toxic myopathy should always be taken into account, considering the high number of patients admitted with respiratory failure requiring steroid treatment and curare administrative for mechanical ventilation. It therefore seems reasonable to reduce steroid therapy as soon as possible with a periodic suspension of curare administration. Curare usage should be critically evaluated. Some basic examination such as serum CPK monitoring should allow early detection of muscular damage.

Original languageItalian
Pages (from-to)81-91
Number of pages11
JournalMinerva Anestesiologica
Volume63
Issue number3
Publication statusPublished - Mar 1997

Fingerprint

Status Asthmaticus
Curare
Muscular Diseases
Steroids
Artificial Respiration
Respiratory Insufficiency
Neuromuscular Blocking Agents
Biopsy
Pancuronium
Quadriplegia
Poisons
Propofol
Therapeutics
Myosins
Paralysis
Nervous System
Suspensions
Adrenal Cortex Hormones
Asthma
Pathology

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura. / Pacini, D.; Ferretti, M.; Carletti, A.; Cerana, M.; De Rito, M.; Doveri, A.; Abbruzzese, M.; Primavera, A.; Minetti, C.

In: Minerva Anestesiologica, Vol. 63, No. 3, 03.1997, p. 81-91.

Research output: Contribution to journalArticle

Pacini, D, Ferretti, M, Carletti, A, Cerana, M, De Rito, M, Doveri, A, Abbruzzese, M, Primavera, A & Minetti, C 1997, 'Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura.', Minerva Anestesiologica, vol. 63, no. 3, pp. 81-91.
Pacini, D. ; Ferretti, M. ; Carletti, A. ; Cerana, M. ; De Rito, M. ; Doveri, A. ; Abbruzzese, M. ; Primavera, A. ; Minetti, C. / Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura. In: Minerva Anestesiologica. 1997 ; Vol. 63, No. 3. pp. 81-91.
@article{0f3785166aa44c3aa4a7510c854c364e,
title = "Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura.",
abstract = "CASE REPORT: A young man was admitted to the ICU for acute asthmatic respiratory failure. He was sedated with propofol, curarized with pancuronium and put on mechanical ventilation for 15 day because of the persistent asthmatics crisis. Drug therapy for asthma included high-dose corticosteroids. When sedation and paralysis were stopped, the patient, that was fully conscious, showed flaccid quadriplegia. A muscular biopsy showed elective loss of the myosin thick filaments. Electrophysiologic evaluation was compatible with both neurologic or muscular pathology. The evolution of the disease was good; a drop-out performed 5 months later showed a complete motor recovery. DISCUSSION: This case report confirms that in some patients, intensive treatment of status asthmaticus may cause myopathy. Only recently this myopathy has been correlated to an interaction between steroids and neuromuscular blockers. Many experimental and clinical observations suggest a negative interaction between steroids and non-depolarizing curare derivatives. In the case reported here, diagnosis was based on electrophysiologic examination and above all on muscular biopsy. CONCLUSION: The occurrence of an acute toxic myopathy should always be taken into account, considering the high number of patients admitted with respiratory failure requiring steroid treatment and curare administrative for mechanical ventilation. It therefore seems reasonable to reduce steroid therapy as soon as possible with a periodic suspension of curare administration. Curare usage should be critically evaluated. Some basic examination such as serum CPK monitoring should allow early detection of muscular damage.",
author = "D. Pacini and M. Ferretti and A. Carletti and M. Cerana and {De Rito}, M. and A. Doveri and M. Abbruzzese and A. Primavera and C. Minetti",
year = "1997",
month = "3",
language = "Italian",
volume = "63",
pages = "81--91",
journal = "Minerva Anestesiologica",
issn = "0375-9393",
publisher = "Edizioni Minerva Medica S.p.A.",
number = "3",

}

TY - JOUR

T1 - Miopatia acuta iatrogena nel corso del trattamento dello stato di male asmatico. Nostra esperienza e revisione della letteratura.

AU - Pacini, D.

AU - Ferretti, M.

AU - Carletti, A.

AU - Cerana, M.

AU - De Rito, M.

AU - Doveri, A.

AU - Abbruzzese, M.

AU - Primavera, A.

AU - Minetti, C.

PY - 1997/3

Y1 - 1997/3

N2 - CASE REPORT: A young man was admitted to the ICU for acute asthmatic respiratory failure. He was sedated with propofol, curarized with pancuronium and put on mechanical ventilation for 15 day because of the persistent asthmatics crisis. Drug therapy for asthma included high-dose corticosteroids. When sedation and paralysis were stopped, the patient, that was fully conscious, showed flaccid quadriplegia. A muscular biopsy showed elective loss of the myosin thick filaments. Electrophysiologic evaluation was compatible with both neurologic or muscular pathology. The evolution of the disease was good; a drop-out performed 5 months later showed a complete motor recovery. DISCUSSION: This case report confirms that in some patients, intensive treatment of status asthmaticus may cause myopathy. Only recently this myopathy has been correlated to an interaction between steroids and neuromuscular blockers. Many experimental and clinical observations suggest a negative interaction between steroids and non-depolarizing curare derivatives. In the case reported here, diagnosis was based on electrophysiologic examination and above all on muscular biopsy. CONCLUSION: The occurrence of an acute toxic myopathy should always be taken into account, considering the high number of patients admitted with respiratory failure requiring steroid treatment and curare administrative for mechanical ventilation. It therefore seems reasonable to reduce steroid therapy as soon as possible with a periodic suspension of curare administration. Curare usage should be critically evaluated. Some basic examination such as serum CPK monitoring should allow early detection of muscular damage.

AB - CASE REPORT: A young man was admitted to the ICU for acute asthmatic respiratory failure. He was sedated with propofol, curarized with pancuronium and put on mechanical ventilation for 15 day because of the persistent asthmatics crisis. Drug therapy for asthma included high-dose corticosteroids. When sedation and paralysis were stopped, the patient, that was fully conscious, showed flaccid quadriplegia. A muscular biopsy showed elective loss of the myosin thick filaments. Electrophysiologic evaluation was compatible with both neurologic or muscular pathology. The evolution of the disease was good; a drop-out performed 5 months later showed a complete motor recovery. DISCUSSION: This case report confirms that in some patients, intensive treatment of status asthmaticus may cause myopathy. Only recently this myopathy has been correlated to an interaction between steroids and neuromuscular blockers. Many experimental and clinical observations suggest a negative interaction between steroids and non-depolarizing curare derivatives. In the case reported here, diagnosis was based on electrophysiologic examination and above all on muscular biopsy. CONCLUSION: The occurrence of an acute toxic myopathy should always be taken into account, considering the high number of patients admitted with respiratory failure requiring steroid treatment and curare administrative for mechanical ventilation. It therefore seems reasonable to reduce steroid therapy as soon as possible with a periodic suspension of curare administration. Curare usage should be critically evaluated. Some basic examination such as serum CPK monitoring should allow early detection of muscular damage.

UR - http://www.scopus.com/inward/record.url?scp=0031087607&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031087607&partnerID=8YFLogxK

M3 - Articolo

VL - 63

SP - 81

EP - 91

JO - Minerva Anestesiologica

JF - Minerva Anestesiologica

SN - 0375-9393

IS - 3

ER -